Volume 4 Supplement 3

6th Drug Hypersensitivity Meeting (DHM 6)

Open Access

A case of toxic epidermal necrolysis with extensive intestinal involvement

  • Keiko Nishimura1,
  • Riichiro Abe1,
  • Makiko Yamaguchi1,
  • Takamasa Ito1,
  • Shinichi Nakazato1,
  • Youhei Hamade1,
  • Nao Saito1,
  • Reine Moriuchi1,
  • Takehiko Katsurada2,
  • Mika Watanabe3,
  • Maroto Maria Iitani3 and
  • Hiroshi Shimizu1
Clinical and Translational Allergy20144(Suppl 3):P14

https://doi.org/10.1186/2045-7022-4-S3-P14

Published: 18 July 2014

Toxic epidermal necrolysis (TEN) is life-threatening cutaneous adverse drug reaction characterized by extensive keratinocyte death. Gastrointestinal (GI) involvement in TEN is rare, however it contributes to poor prognosis. Here, we report a case of TEN with extensive intestinal involvement. A 56-year-old female was treated by zonisamide for fibromyalgia. Ten days later, generalized erythema appeared with blister, superficial punctate keratitis, and severe diarrhea. Skin biopsy specimen revealed that marked keratinocyte death. She was diagnosed with Stevens-Johnson syndrome (SJS). In spite of methylprednisolone pulse therapy for three days and plasma exchange three times, the bullous lesions spread to cover 60% of the body surface area. She was finally diagnosed with TEN, and treated with high-dose intravenous immunoglobulins for three days and another methylprednisolone pulse therapy. After these therapies, skin lesions were gradually improved. Despite skin manifestation improvement, the patient's diarrhea persisted (2000ml/day), resulting in hypoalbuminemia (0.8g/dL). Upper endoscopy revealed extensive erosions in esophagus and duodenum. Colonoscopy revealed multiple erosions and edematous structures in distal ileum and colon. Biopsy specimens of ileum and colon showed extensive mucosal detachment and granulation tissues. Examinations of Clostridium difficile toxin and cytomegalovirus antigen were negative. According to these findings, we considered her diarrhea to be consistent with GI lesions related in TEN. We treated her with mucoprotective agent, total parenteral nutrition management, albumin supplementation, and tapered systemic corticosteroid slowly. GI symptoms were gradually improved. Approximately 15 cases of SJS/TEN with GI manifestations have been reported in English literature. The mortality rate of SJS/TEN with GI manifestations is about 45%. There is no specific treatment, and treatment has largely been supportive. GI symptoms are often delayed, as in our case. GI mucosal damage may result in enteral nutrition difficulty, hypoalbuminemia, poor wound healing and bacterial translocation. The prolonged intestinal lesions may be attributable to difficulties with re-epithelization of intestinal mucosa by digestive fluid and formation of granulation tissue. Intestinal involvement of SJS/TEN is refractory and life-threatening complication. Regardless of the severity of skin manifestations, we should carefully monitor the GI symptoms.

Authors’ Affiliations

(1)
Department of Dermatology, Hokkaido University Graduate School of Medicine
(2)
Department of Gastroenterology, Hokkaido University Graduate School of Medicine
(3)
Department of Dermatology, JR Sapporo Hospital

Copyright

© Nishimura et al; licensee BioMed Central Ltd. 2014

This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.

Advertisement